Texas, 2012

Hail in Texas, April 2, 2012

April 2, 2012 · NWS AMA · 10 events in 6 counties and zones

Severe thunderstorms developed and moved across portions of the northern and eastern Texas Panhandle during the evening hours producing hail. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across portions of the northern and eastern Texas Panhandle during the evening hours producing hail. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 2, 5:34 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 5:34 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT MON APR 2 2012

.UPDATE...
EXPANDED SEVERE THUNDERSTORM WATCH ONE TIER OF COUNTIES WESTWARD.
SURFACE FRONT DRAPED SOUTH/SOUTHWEST ACROSS THE EASTERN OK AND
NORTHEAST TEXAS PANHANDLE...AND DRYLINE EXTENDING SOUTH FROM THE
FRONT ACROSS THE EASTERN TX PANHANDLE...WERE RETREATING TO THE WEST
AND NORTHWEST IN RESPONSE TO SURFACE LOW DEVELOPING NORTHEAST INTO
THE TX PANHANDLE AHEAD OF STRONG MID-LEVEL VORT MAX PIVOTING AROUND
CLOSED MID/UPPER-LEVEL LOW OVER NM. LATEST RUC GUIDANCE SHOWS THIS
BOUNDARY WILL CONTINUE TO RETREAT A LITTLE FARTHER EARLY THIS
EVENING...BEFORE DRYLINE ACROSS SOUTHEAST TX PANHANDLE GETS OVERTAKEN
BY PACIFIC FRONT AND SHOVED EASTWARD.

KB

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT MON APR 2 2012/

UPDATE...
CONVECTION WILL CONTINUE TO DEVELOP IN RESPONSE TO A COLD FRONT
ACROSS THE PANHANDLES AND APPROACHING UPPER LOW FROM NEW MEXICO. THIS
CONVECTION WILL AFFECT ALL OF THE TAF SITES THROUGH 10Z TUESDAY. VFR
CONDITIONS WILL PREVAIL EXCEPT MVFR TO POSSIBLY IFR CONDITIONS IN AND
NEAR THE CONVECTION. WINDS WILL BECOME NORTHERLY TO NORTHEASTERLY 15
AND 20 TO 25 AND 30 KNOTS WITH HIGHER GUSTS BEHIND THE COLD
FRONT...WITH SOUTHERLY TO SOUTHWESTERLY WINDS AHEAD OF THE FRONT
MAINLY THIS EVENING AT THE AMARILLO TAF SITE.

SCHNEIDER

PREV DISCUSSION... /ISSUED 336 PM CDT MON APR 2 2012/

DISCUSSION...
UPPER LEVEL LOW HAS CUTOFF FROM THE FLOW OVER CENTRAL NEW
MEXICO. THIS LOW IS EXPECTED TO SLOWLY LIFT NORTHEAST THROUGH
NORTHEAST NEW MEXICO AND ACROSS THE NORTHWEST PART OF OUR
CWA INTO SOUTHWEST KANSAS BY WEDNESDAY AFTERNOON.  A SURFACE
COLD FRONT HAS STALLED NEAR THE CANADIAN RIVER VALLEY THIS
AFTERNOON. THIS FRONT MAY LIFT BACK TO THE NORTH BRIEFLY
THIS EVENING BEFORE MOVE SOUTHEAST AGAIN LATER TONIGHT. THE
COLD FRONT WILL THEN STALL AGAIN BY TUESDAY AFTERNOON ACROSS
THE FAR SOUTHEAST TEXAS PANHANDLE BEFORE MOVING SOUTH OF THE
TEXAS PANHANDLE BY TUESDAY EVENING.

WILL KEEP THE NORTHWEST CWA UNDER A WIND ADVISORY THROUGH
THE MID EVENING AS WINDS ARE EXPECTED TO PICK UP AGAIN BY
EARLY THIS EVENING AS ANOTHER SURGE OF COLDER AIR MOVES
SOUTH. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN CWA ALONG A DRYLINE AND THEN THE BEST CHANCE OF SHOWERS AND
STORMS WILL BE ALONG AND BEHIND THE COLD FRONT ACROSS THE NORTHERN
CWA. THIS UPPER LEVEL LOW WILL HAVE SEVERAL SPOKES OF VORTICITY
ROTATING AROUND IT AS WELL...SO THE SHOWER AND THUNDERSTORM
POTENTIAL WILL PICK UP EACH TIME ONE THESE MOVES OVER THE REGION.

ON TUESDAY...WILL KEEP THE SHOWERS AND THUNDERSTORMS GOING AS THE
COLD CORE OF THE LOW MOVES OVER THE PANHANDLES. FORECAST SOUNDINGS
DO SHOW SOME INSTABILITY ON TUESDAY. PRECIPITATION CHANCES DECREASE
FROM SOUTHWEST TO NORTHEAST TUESDAY NIGHT INTO WEDNESDAY MORNING AS
THE UPPER LOW MOVES AWAY.

UPPER LEVEL SHORT WAVE RIDGING TAKES OVER THE HIGH PLAINS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AHEAD OF ANOTHER LARGE UPPER
LEVEL TROUGH MOVING INTO THE PACIFIC NORTHWEST.

A DRYLINE IS EXPECTED TO MOVE TO THE EASTERN CWA BY FRIDAY
AFTERNOON. THIS DRYLINE WILL HOLD IN THE EASTERN CWA FRIDAY NIGHT AS
THE WIND SHEAR ALOFT INCREASES AS THE UPPER TROUGH MOVES ACROSS THE
NORTHERN HIGH PLAINS. THE INCREASED WIND SHEAR AND INSTABILITY MAY
LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
EASTERN CWA FRIDAY NIGHT...SO HAVE ADDED SOME SLIGHT CHANCE POPS
FOR NOW.

A COLD FRONT MOVES SOUTH ACROSS THE CWA ON SATURDAY NIGHT...COOLING
SUNDAY/S HIGHS BACK 10 TO 15 DEGREES.

FIRE WEATHER...
WILL CONTINUE TO HOLD ONTO THE RED FLAG WARNING FOR THE
SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH EARLY
THIS EVENING. SOUTHWEST WINDS SHOULD INCREASE THROUGH THE
REST OF THE AFTERNOON INTO EARLY THIS EVENING AS A SURFACE
LOW INTENSIFIES OVER THE CENTRAL TEXAS PANHANDLE. THE WINDS
WILL THEN PICK UP BEHIND A COLD FRONT TONIGHT...ESPECIALLY
ACROSS THE NORTHWEST CWA...BUT RELATIVE HUMIDITIES WILL BE
ABOVE 20 PERCENT. THE CHANCES OF RAIN INCREASE TONIGHT THROUGH
TUESDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...
     RANDALL.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

11/08
Hazardous weather outlook, Apr 2, 5:23 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT MON APR 2 2012

OKZ001>003-TXZ001>020-031130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
623 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND THE EASTERN TEXAS PANHANDLE. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND STRONG WINDS TO 60 MPH. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED THROUGH 11 PM CDT. STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF THE PANHANDLES THROUGH LATE TONIGHT. SMALL HAIL AND
GUSTY WINDS TO 45 MPH WILL BE POSSIBLE OUTSIDE OF THE WATCH AREA.

A WIND ADVISORY IS IN EFFECT FOR CIMARRON...DALLAM AND HARTLEY
COUNTIES UNTIL 9 PM THIS EVENING FOR STRONG NORTH WINDS OF 30 TO 40
MPH WITH GUSTS TO AROUND 50 MPH.

CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE SOUTHWEST
AND SOUTH CENTRAL TEXAS PANHANDLE DUE TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS ALONG WITH RELATIVE HUMIDITY VALUES OF 5 TO 10
PERCENT. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THIS AREA
THROUGH THIS EVENING. ACROSS THE NORTH CENTRAL AND EASTERN TEXAS
PANHANDLE...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE DUE TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS AND
MINIMUM RELATIVE HUMIDITY VALUES IN THE 10 TO 15 PERCENT RANGE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE
TO THE WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE AGAIN
POSSIBLE OVER THE EASTERN PANHANDLES FRIDAY NIGHT. HAIL AND GUSTY
WINDS WILL BE THE MAIN HAZARD WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE EASTERN PANHANDLES THIS
EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS
EVENING.

GOEHRING

In the hours before

Special weather statement, Apr 2, 6:19 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT MON APR 2 2012

TXZ003-004-009-030045-
HANSFORD TX-OCHILTREE TX-ROBERTS TX-
719 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR ROBERTS...OCHILTREE
AND HANSFORD COUNTIES.

AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 21 MILES SOUTH OF WAKA...OR ABOUT 21
MILES SOUTHEAST OF SPEARMAN...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KJS
Special weather statement, Apr 2, 6:32 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON APR 2 2012

TXZ009-010-014-015-019-020-030130-
DONLEY TX-GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-COLLINGSWORTH TX-
732 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR COLLINGSWORTH...
WHEELER...ROBERTS...HEMPHILL...GRAY AND DONLEY COUNTIES.

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MCLEAN...OR
ABOUT 18 MILES SOUTHWEST OF SHAMROCK...MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KJS
Special weather statement, Apr 2, 6:47 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT MON APR 2 2012

OKZ002-TXZ003-004-030145-
TEXAS OK-HANSFORD TX-OCHILTREE TX-
747 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR OCHILTREE...HANSFORD
AND TEXAS COUNTIES.

AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTH OF WAKA...OR ABOUT 8
MILES NORTHEAST OF SPEARMAN...MOVING NORTHWEST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KJS
Special weather statement, Apr 2, 7:06 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT MON APR 2 2012

TXZ004-008-009-013-014-030200-
GRAY TX-HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-CARSON TX-
806 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR CARSON...ROBERTS...
OCHILTREE...HUTCHINSON AND GRAY COUNTIES.

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LEFORS...OR
ABOUT 12 MILES SOUTHEAST OF PAMPA...MOVING NORTHWEST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KJS
Local storm report, Apr 2, 7:36 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             HARDESTY                36.61N 101.19W
04/02/2012  E0.88 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1200195

BUFFALO
Local storm report, Apr 2, 7:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 E LUTIE               35.02N 100.20W
04/02/2012  E1.75 INCH       COLLINGSWORTH      TX   PUBLIC

&&

EVENT NUMBER AMA1200196

SMB

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Collingsworth

When
April 2, 7:37 PM CST to 7:38 PM CST
Where
Collingsworth County, 1.7 mi E of Lutie
Measured
1.75 in hail
Reported by
Public
Coordinates
35.020, -100.200

Hail, Wheeler

When
April 2, 7:42 PM CST to 7:43 PM CST
Where
Wheeler County, 2.36 mi ENE of Shamrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -100.210

Hail, Gray

When
April 2, 7:45 PM CST to 7:46 PM CST
Where
Gray County, 1.32 mi WNW of Laketon
Measured
1 in hail
Reported by
Public
Coordinates
35.560, -100.650

Hail, Wheeler

When
April 2, 7:48 PM CST to 7:49 PM CST
Where
Wheeler County, 2.07 mi S of Shamrock
Measured
0.88 in hail
Reported by
Public
Coordinates
35.190, -100.250

Hail, Wheeler

When
April 2, 7:49 PM CST to 7:50 PM CST
Where
Wheeler County, Shamrock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.220, -100.250

Hail, Hansford

When
April 2, 7:50 PM CST to 7:51 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.190

Hail, Collingsworth

When
April 2, 7:53 PM CST to 7:54 PM CST
Where
Collingsworth County, 4.53 mi E of Lutie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.020, -100.150

Hail, Hemphill

When
April 2, 8:12 PM CST to 8:13 PM CST
Where
Hemphill County, 5.53 mi S of Canadian
Measured
1.75 in hail
Reported by
Public
Coordinates
35.820, -100.380

Hail, Hemphill

When
April 2, 8:23 PM CST to 8:24 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.910, -100.380

Hail, Ochiltree

When
April 2, 8:30 PM CST to 8:31 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.390, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375802, 375803, 375804, 375805, 375806, 375807, 375808, 375809, 375810, 375811.